NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, November 26, 2014
Purple extremities on 6 month old
My 6 month old son`s extremities (both arms, hands, legs & feet) turned purple for about 30 minutes yesterday with NO problems breathing, NO fever, etc. I took him to the doctor and when I got him out of his car seat he was very warm all over (no fever) and his checks and tip of his nose was flush (red or bright pink) looking which lasted for about 20 minutes. The doctor gave him a thourough examination and ordered a CBC & oxygen test. His oxygen was at 98-99% and his blood cell counts are normal. She said everything seems fine it is probably viral and told us to bring him back if it happened again or if he had a fever of 101 or over. I am concerned about why this happened. She didn`t seem to know why and didn`t seem concerned but I am concerned. Do you have any idea what might have caused this or what may be happening to my son?
Thank you very much for the question. I am sure that you were very frightened to see you child's extremities turn cyanotic (blue). However, from your description, it sounds like your son was in not respiratory distress. Based on the information that you shared with me, I cannot make a definitive diagnosis. When infants experience peripheral cyanotic events (extremities turning blue) we often categorize it into cardiac and non-cardiac causes. Cardiac causes involve changes in the heart that would most likely be detected at birth or shortly after. Non-cardiac causes involve the lungs, severe infection, a connection between blood vessels that bypasses the lungs (shunt) or a change in the hemoglobin (substance in blood that carries the oxygen). We know that some teething ointments and toy rings contain benzocaine which can make the hemoglobin turn blue. I would continue to watch for a return of the cyanosis can return to your doctor if it continues. Thanks again for the question.
Stephen E Wilson, MD, MSc
Assistant Professor of Clinical Medicine
College of Medicine
University of Cincinnati